Study Objective. To determine whether a reported antibiotic allergy was likely to have been immunologically mediated.
Design. Questionnaire-based study.
Setting. Tertiary care, freestanding children's hospital.
Patients. One hundred patients aged 1 month-18 years for whom guardians reported an allergy to an antibiotic at the time of hospital admission between October 2009 and March 2010.
Intervention. Guardians of the patients were interviewed by using a standardized allergy assessment questionnaire.
Measurements and Main Results. Based on answers to the questionnaire, the reported allergic reactions were categorized to determine if they were true allergies or adverse reactions. Among the 100 patients, reported allergies were categorized as immunologically mediated reactions in 58%, non-immunologically mediated adverse drug reactions in 27%, no reaction in 3%, and unknown in 12%. Reactions to penicillins, cephalosporins, or sulfonamides were reported most frequently and were attributed to immunologically mediated reactions in 68% (26/38), 74% (17/23), and 67% (10/15) of instances, respectively.
Conclusion. Use of the allergy assessment questionnaire determined that 58% of the 100 reported antibiotic allergies fulfilled criteria for an immunologically mediated reaction. These findings underscore the utility of an allergy assessment questionnaire, versus a simple drug history, in improving the accuracy of reported antibiotic reactions.
‘This is the peer reviewed version of the following article: Miller LE, Knoderer CA, Cox EG, Kleiman MB. Assessment of the validity of reported antibiotic allergic reactions in pediatric patients. Pharmacotherapy 2011;31(8):736-41. DOI: 10.1592/phco.31.8.736., which has been published in final form at http://dx.doi.org/10.1592/phco.31.8.736. This article may be used for non-commercial purposes in accordance With Wiley Terms and Conditions for self-archiving'.
Lauren E. Miller, Chad A. Knoderer, Elaine G. Cox and Martin B. Kleinman. "Assessment of the Validity of Reported Antibiotic Allergic Reactions in Pediatric Patients" Pharmacotherapy
Vol. 31 Iss. 8 (2011) p. 736 - 741
Available at: http://works.bepress.com/chad_knoderer/16/